Tagged: Withdrawal symptoms
July 11, 2017 at 1:46 pm #1330Heather MountneyParticipant
Follow up on client with Topical Steroid Withdrawal symptoms. Further advice please
Hi Carrie I would like to give you an update on my client and ask for further thoughts: She is following the low histamine, low allergen diet plan to the letter and has also identified other foods she might be reacting to. She is also using the supplement plan recommended above.
However, she is still suffering severe flare ups and has a very red inflamed face.
Additionally, although her skin is ‘burning up’ she is really, really cold inside and has to drink hot water to warm up.
She has had a conventional blood test too, that apparently revealed nothing unusual except high levels of pro-collagen 3. I wonder if this is related to any of the drugs she has taken in the past: Nerisone, Migraleve, Trimipramine (occasional) and buprenorphine patches.
Any additional thoughts and supplement help would be much appreciated.
The good news is that she feels the diet and supplements have helped her generally and she is now sleeping much more soundly.
Posted By Heather Mountney 7/11/17
March 19, 2019 at 1:48 pm #1331Christine BaileyModerator
Many thanks for your question and for feeding back to us about the progress of your client. It is encouraging that the dietary changes and supplements do appear to have helped her.
You mentioned that she has had some recent blood tests and that pro-collagen 3 is high. As you may be aware Type III procollagen peptide is a serum marker of collagen turnover and is used to assess hepatic fibrosis in patients on long-term Methotrexate. PIIINP is the amino terminal peptide of type III procollagen, released from the precursor peptide during the synthesis and deposition of type III collagen. PIIINP in the serum can be derived from the synthesis of new type III collagen or from the degradation of existing type III collagen fibrils. There is evidence that serum PIIINP measurement is an effective non-invasive test for the detection and monitoring of Methotrexate-induced liver fibrosis and cirrhosis, and serial measurements may reduce the need for liver biopsy. Dermatology patients with repeated normal levels of PIIINP are very unlikely to have significant liver damage from fibrosis or cirrhosis. Conversely a high serum PIIINP or series of high values may indicate that a liver biopsy is required and in some cases, that Methotrexate should be withdrawn.
Note that PIIINP can be raised following bone fracture and also in rheumatology patients as it can be falsely elevated in inflammatory arthritis.
So, it may well be the case that the long-term use of drugs has affected liver function and it would be appropriate for your client to have additional tests and scans. If there is liver cirrhosis present then care should be taken with regards to supplement use and it would be recommended your client totally avoids all alcohol.
You may wish to consider L-Carnitine – this promotes energy production by enhancing fat oxidation in the cell mitochondria. It can be useful with elevated blood fats, cardiac stress, liver degeneration and cirrhosis. It enhances the antioxidant effects of vitamin C and E. The average dose is 1,000 to 1,500 mg per day. You may also wish to consider milk thistle alongside Nutri Clear which can help support overall detoxification function.
You mentioned that she is suffering from a burning / inflamed face. Has this been diagnosed as any particular condition such as rosacea for example? The earliest stages of rosacea are marked by frequent flushing of the central areas of the face, including the forehead, nose, cheeks, and chin. This may be accompanied by a burning sensation, particularly following the application of various creams or cosmetics to the face. The facial skin also may become swollen. There may be triggers that your client can reduce or avoid. heat, hot baths, strenuous exercise, sunlight, wind, very cold temperatures, hot or spicy food and drink, alcohol consumption, menopause, emotional stress, and long-term use of topical steroids on the face. As this is clearly inflammatory in nature I would look to see if imbalances in the gut are linked here together with liver function. Stool testing and / or probiotic support and digestive enzyme and potentially HCL supplements may be helpful. I often find such skin flare ups are linked to bacterial dysbiosis and / or poor digestive function. Food sensitivities could also be playing a role here as well.
Mikkelsen CS, Holmgren HR, Kjellman P, Heidenheim M, Kappinnen A, Bjerring P, Huldt-Nystrom T. Rosacea: a Clinical Review. Dermatology reports. Jun 15 2016;8(1):6387. http://tinyurl.com/ycc7net6
Antioxidant support and in particular vitamin E may be helpful. Vitamin E (tocopherol) is generally important for skin health, and a deficiency in this antioxidant was correlated with increasing severity of acne for example. Vitamin E has also been shown to help with certain liver conditions as well.
Ozuguz P, Dogruk Kacar S, Ekiz O, Takci Z, Balta I, Kalkan G. Evaluation of serum vitamins A and E and zinc levels according to the severity of acne vulgaris. Cutaneous and ocular toxicology. Jul 5 2013. http://tinyurl.com/kh5d2vn
Sanyal AJ, Chalasani N, Kowdley KV, et al. Pioglitazone, vitamin E, or placebo for nonalcoholic steatohepatitis. N Engl J Med. 2010 May 6;362(18):1675-85. http://tinyurl.com/29m7wk9
Topically Aloe Vera may be soothing, and zinc solution can help any lesions or scars. While I appreciate she is following a low histamine diet oily fish could be beneficial. A study of 93 acne patients showed that individuals who consume a Mediterranean diet, which is a plant-based diet rich in omega-3s, are less prone to acne and inflammatory skin issues that those who follow other dietary patterns.
Skroza N, Tolino E, Semyonov L, Proietti I, Bernardini N, Nicolucci F, . . . La Torre G. Mediterranean diet and familial dysmetabolism as factors influencing the development of acne. Scandinavian journal of public health. Jul 2012;40(5):466-474. http://tinyurl.com/y9ken2et
The following supplements are suggested for you to consider in light of your relevant expertise and intimate understanding of the needs of your client or patient. They may be used in isolation or as part of a multi supplement strategy, but at all times the consideration of their use should be tied into the specific needs of the individual you are responsible for.
EFA-Sirt Supreme (BRC) – take 2 three times daily – http://tinyurl.com/h3czc9x
Nutri Clear (BRC) – take 1 serving daily
L Carnitine (ARG) – take 1 three times daily – http://tinyurl.com/h79t7cm
Vitamin E Succinate (ARG) – 1 caps once or twice daily – http://tinyurl.com/yaurutav
HydroZyme (BRC) – take 1-2 with each meal – http://tinyurl.com/y96dasy4
Lactobacillus Culturelle GG (ARG) – take 1 three times daily – http://tinyurl.com/hz9q3yh
KappArest (BRC) – take 2 with each meal – http://tinyurl.com/jms9v3n
I hope this helps with your client
- You must be logged in to reply to this topic.
Registered Nutritional Therapist Helen Perks is collaborating with Clinical Education to bring you the first-ever Functional Medicine book club for Practitioners.
- No Replies